Last reply 5 years ago
rebif to copaxone?

Has anyone gone from rebif to copaxone?

i’m seriously considering this atm, as after 9 months on rebif can’t bear the side effects and feel depressed all the time!

i’m just worried that copaxone may not be as effective.

eugh! hate BIG M-SEY decisions!

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.

There are no categories assigned yet.

T
5 years ago

Copaxone and Rebif have similar efficacy rates. I recently switched to Copaxone from Rebif, after testing positive for neutralising antibodies. As all the other first-line drugs (apart from Copaxone) are interferon based, I didn’t have a choice about what to switch to.

Good bits: No flu-like side effects, no depression

Bad bits:
– Daily injections (I’ve started to feel like MS has taken over my life because I’m “reminded” every morning when I have to jab myself

-Injection site reactions. My skin is permanently sore, red and swollen where I inject. And it lasts for a good 4-5 days on some sites. Worsens when you’re hot, so I’ve taken to wearing as little as possible when I’m sleeping or exercising, even if it’s cold. I found that manually injecting has helped slightly (the autoinjector delivers the syringe with quite a bang) and so has icing the skin beforehand. I’ve seen a homeopathic pharmacist who has recommended a strong calendula cream to soothe the skin, but I’ve not tried it yet.

Hope that helps… ask me anything else – I don’t mind! x


paul2011
5 years ago

what dose are you on? you could go back to rebif 22 if on the higher dose.

im on 44 but its making me really depressed and 3 days a week are write offs because of the fluey shivery cactus feeling. also on injection days will have about 6 painkillers so worried about the long term effects of 18 extra paracetemol a week!

have you tried using an antiseptic cream,it begins with an e,dont remember the name though. but my nurse said it numbs the skin so doesnt hurt when you inject.

hate injections…think im getting injection phobia!!


T
5 years ago

It’s not the actual needle going in that hurts so much (now that i’m doing it manually anyway), it’s once the copaxone is under the skin it starts to react – some people have recommended antihistamines but at the moment i’m going to put up with it and see if it improves (i hate taking medication unless i have to!)…. it’s a common side-effect for copaxone…. boo…. but then it’s better than the alternative, which for me would be to take nothing (as I wouldn’t be eligible for a second-line drug)..


Tones
5 years ago

I shifted over from Rebif to Copaxone in November because of NABs like T. Personally I find not having to deal with the cold and flu symptons the ultimate bonus. I am becoming increasingly aware of the depression factor I was under as well. Injecting every day seems a bit of a bind but then you have to brush your teeth everyday also and I rank it in the same catagory now. I never like the on off days with rebif – felt like the routine never kick in for me. Also I dont need an injection everyday to remind me of my MS. The lumps that it gives you I find depends on how far the needle goes in. It is sore for the day but again there are MS symptons that persist all the time so a little lump here and there gets put into perspective. You dont have to manage refrigeration as much either. Thumbs up so far copaxone.


paul2011
5 years ago

trial results for rebif state “Results indicated that both the 22 mcg and 44 mcg doses of Rebif significantly reduced the number of exacerbations per subject as compared to placebo. There was no statistically significant difference between percent reduction of exacerbations in subjects receiving 22 mcg (29% reduction) and 44 mcg (32% reduction).”…. so what is the point of the higher dose?? there must be another benefit i havent come across yet


Cariad
5 years ago

The antiseptic cream is Emla.x


Ally
5 years ago

Hi, I switched from Rebif to Copaxone about 4 years ago and am really pleased I did. There’s no flu like side effects and if you inject without the pen the reactions aren’t half so bad. Also you get used to injecting everyday, it just becomes routine,

Hope this helps:)


orange76
5 years ago

please let me know how this has gone and how to arrange a change from one to the other?


stumbler
5 years ago

@orange76, it would be down to you and your neuro to agree this course of action. Can you discuss the issue with your MS Nurse in the first instance?

Teva have just released the results of the GALA trial of a higher dose of Copaxone but only 3 x per week and it has been successful (i.e. basically the same efficacy as 7 x per week). Thought that might be of interest (they’ve done this as they are about to lose the patent for Copaxone at the 7 x per week dose – but nevertheless, I’d prefer 3 x per week over 7 x per week whatever their motivation!).


jat721
5 years ago

I’m on Copaxone. I started it March (diagnosed in Feb). @phoenix do you have a link for that information. I would love to switch to 3 days. I take mine at night and am finding I’m dreading it more and more. The side affects are a pain, the burning, and the lumps heat soreness and redness for 2-3 weeks afterwords stinks. I’m finding that I’m starting to skip an injection every other week, I just need the mental break. Also, especially in my arms, when I have all 4 injection spots from the month that still have lumps and soreness, it’s hard to talk myself into adding to it. I’ve talked to sharedsolutions about the length of time it’s taking the reactions to go away, but they’ve sent a nurse out for retraining already and I’m sick of getting the post phone call emails and check up calls after calling them. They just don’t stop.


aardvark
5 years ago

Hi @jat721

Just out of interest, what depth are you injecting to? I wonder this as I’m on Copaxone and my experience with it is SO different to yours, the only time I’ve experienced anything like you’ve described is when I was injecting insufficiently deeply. It maybe be irrelevant to your woes, but it’s worth investigating!

Mark


cameron
5 years ago

I’ve been on Copaxone since July 2004 and for the first few years had skin reactions from time to time. The bigger issue for me was the effect on the fat cells in both my upper legs. I’ve posted this before, but what can happen is that the repeated injections cause a collapse of some cells, ‘lipoatrophy’. This gives rise to big ‘dents’ in the skin which are unsightly and permanent. You can avoid this by a) regularly checking your injection sites and stopping injections immediately on that site if you see even a small dip (it doesn’t happen overnight) and b) having enough injection sites and rotating them. You need help from the MS nurse to manage all this, but it is perfectly doable. I got my dips through carelessness. Other than this, Copaxone is dead easy. I get it out of the fridge last thing at night and put it on my bedside table. I inject first thing in the morning. You soon get into the routine.

Hi @jat721,

Google GALA and Teva and you’ll see lots of results related to the phase III trial. I don’t know how long it’ll be commercially available and whether a diffeent doseage requires it to go through the whole licensing process again or not. Anyway, give it another couple of years and injections will be a thing of the past when BG-12, Teriflunomide and Laquinimod all become first-line oral therapies for MS… If you’ve a spare £20k p.a. then you can get Teriflunomide now and BG12 from beginning of next year! BG12 is MORE effective than Copaxone (it was tested alongside it) so a more effective pill (that might also be neuroprotective as well as relapse-preventing) is pretty good news for us all!


jat721
5 years ago

@aardvark I’m at a 5 1/2 I’ve tried going a bit shallower, but then I can literally watch the meds pool and bubble under my skin and it’s very painful. I’ve also tried going a bit deeper but that results in a 5″ bruise. There’s just no winning. @phoenix Thanks for the info, I’ll definately be asking my neuro if it would be possible for me to switch to 3/wk.


aardvark
5 years ago

@jat721. Damn. And ouch too…

Post Comment

You must be logged in to reply to this topic.